Texas, 2016

Tornado and Flash Flood in Texas, September 16, 2016

September 16, 2016 · NWS MAF · 12 events in 5 counties and zones

There was an upper level trough over much of the northern and western half of the nation which resulted in west to southwest winds aloft over West Texas. An upper level disturbance moved over the region where there was abundant moisture and instability in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$91,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level trough over much of the northern and western half of the nation which resulted in west to southwest winds aloft over West Texas. An upper level disturbance moved over the region where there was abundant moisture and instability in place. There was a cold front that moved southward toward West Texas from the Texas panhandle. A surface boundary was also in place across the Permian Basin. An area of intense winds aloft moved over the area and aided in lift. These conditions allowed for thunderstorms to develop across West Texas, and there was good wind shear present which contributed to these storms becoming severe with large hail, damaging winds, and a brief tornado. The abundant moisture combined with recent rainfall also resulted in flash flooding across the Western Low Rolling Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 16, 12:50 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 16, 12:50 PM CST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
150 PM CDT FRI SEP 16 2016

.DISCUSSION...
SW flow aloft has been convectively active with a 70kt 3h jet
stretching across the wrn CWFA again today. Meanwhile there is
a surface boundary nearing the nrn CWFA with mostly 60-65 dwpnts
in place. Pre-convective lapse rates are steeper today than
yesterday and along with said moisture this will yield SB CAPES
of 2000-3000 J/KG across much of the area. This with 0-6km bulk
shear of 40kts does support more severe wx today. Our favored
scenario is that the boundary to the n is enhanced/pushed farther
south by convective outflow and will move into the nrn CWFA in
phase with daytime heating and in proximity to the upper jet.
Convergence could increase along the boundary late this
afternoon/early evening when 85h winds increase resulting in the
proliferation of storms INVOF I-20 from Monahans to C. City and
northward. Large hail and strong winds are the main concerns, but
with the boundary a brief spin-up cannot be ruled out (NAM12 0-3km
SRH 276 m2/s2). More of the same is possible Saturday as the main
3h jet kicks out with much of the PB within the left rear quadrant
of said jet. Locally heavy rain will be possible today and
Saturday. Parts of SE NM and the northern tier of the CWFA will be
most susceptible to flooding or flash flooding with precipitable
water from 1-1.5 standard deviations above normal and recent
rainfall. A few -SHRA/-TSRA will be possible across the Trans
Pecos Mtns Sunday, but the main theme will be the resurgence of
the mid level ridge Sunday/Monday and the return of above normal
temps and dry conditions. Mid level flow will be favored to be
from the SE Tue/Wed so temps will cool a few degrees at least
across the PB, not so much farther w.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  89  70  93 /  60  30  30  10
Carlsbad                       64  88  65  92 /  20  30  30  10
Dryden                         72  94  72  94 /  20  20  10  10
Fort Stockton                  69  92  70  94 /  30  30  30  10
Guadalupe Pass                 63  82  64  85 /  20  20  30  10
Hobbs                          63  83  64  88 /  40  40  40  10
Marfa                          61  85  62  85 /  30  30  30  20
Midland Intl Airport           68  90  69  93 /  40  30  30  10
Odessa                         68  89  70  92 /  40  40  30  10
Wink                           68  92  69  94 /  30  40  30  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 16, 12:38 PM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
138 PM CDT FRI SEP 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
138 PM CDT FRI SEP 16 2016 /1238 PM MDT FRI SEP 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED FROM SOUTHEAST NEW MEXICO
INTO THE PERMIAN BASIN THIS AFTERNOON INTO TONIGHT. SOME STORMS
MAY BECOME STRONG TO SEVERE...AND WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING.

LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED FLOODING
CONCERNS...PARTICULARLY IN LOW LYING AREAS AND AREAS WITH POOR
DRAINAGE...AS WELL AS ANY LOCATIONS THAT RECEIVED RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND
THE PERMIAN BASIN SATURDAY. STORMS MAY BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING...AND HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 16, 9:59 AM CST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             18 E VAN HORN           31.04N 104.53W
09/15/2016  E1.00 INCH       CULBERSON          TX   PUBLIC

            QUARTER SIZE HAIL REPORTED BY EXXON GAS STATION ON I-10
            AT EXIT 159. HAIL FELL FOR APPROXIMATELY 30 MINUTES FROM
            7-730 PM CDT.

&&

ANDREW.ARNOLD
Local storm report, Sep 16, 1:42 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 S ARTESIA             32.82N 104.43W
09/15/2016  E2.75 INCH       EDDY               NM   PUBLIC

            BASEBALL SIZED HAIL CAUSED HOLES IN WALLS OF HOME ON
            KINCAID RANCH ROAD

&&

JULIE.PHILLIPSON
Special weather statement, Sep 16, 2:16 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 PM CDT FRI SEP 16 2016

TXZ075-162100-
PECOS TX-
316 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS COUNTY UNTIL
400 PM CDT...

AT 315 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF HOVEY...OR 26 MILES WEST OF FORT STOCKTON...MOVING
EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BELDING AND FIRESTONE TEST TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 238 AND 254.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3063 10337 3077 10356 3102 10307 3076 10285
TIME...MOT...LOC 2015Z 260DEG 14KT 3076 10331

67
Special weather statement, Sep 16, 3:29 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT FRI SEP 16 2016

TXZ075-162215-
PECOS TX-
429 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS COUNTY UNTIL
515 PM CDT...

AT 428 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHWEST OF COYANOSA...OR 20 MILES NORTHWEST OF FORT
STOCKTON...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FIRESTONE TEST TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 229 AND 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3097 10339 3105 10331 3120 10306 3088 10302
      3091 10340
TIME...MOT...LOC 2128Z 256DEG 20KT 3103 10320

67
Special weather statement, Sep 16, 3:31 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT FRI SEP 16 2016

TXZ047-052-162215-
HOWARD TX-BORDEN TX-
431 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN AND
NORTHWESTERN HOWARD COUNTIES UNTIL 515 PM CDT...

AT 431 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
VEALMOOR...OR 7 MILES EAST OF ACKERLY...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GAIL AND VEALMOOR.

LAT...LON 3242 10152 3249 10169 3256 10169 3284 10158
      3272 10129
TIME...MOT...LOC 2131Z 205DEG 15KT 3253 10158

80
Special weather statement, Sep 16, 3:53 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT FRI SEP 16 2016

TXZ074-075-162230-
PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
453 PM CDT FRI SEP 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER...EAST
CENTRAL JEFF DAVIS AND WEST CENTRAL PECOS COUNTIES UNTIL 530 PM
CDT...

AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORM OVER EAST CENTRAL JEFF DAVIS COUNTY AND WEST CENTRAL
PECOS COUNTY...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
ANY OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BELDING...HOVEY AND SIERRA MADERA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3040 10346 3070 10357 3085 10276 3046 10267
TIME...MOT...LOC 2152Z 254DEG 13KT 3065 10335

67

The radar

The Lubbock radar (KLBB), 132 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Scurry

When
September 16, 3:55 PM CST to 4:00 PM CST
Where
Scurry County, 1.47 mi NW of Winston
Measured
1 in hail
Reported by
Public
Coordinates
32.717, -100.935

Thunderstorm Wind, Scurry

When
September 16, 3:55 PM CST
Where
Scurry County, 0.41 mi NE of Snyder Winston Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.704, -100.945

A thunderstorm moved across Scurry County and produced a 61 mph wind gust at the Snyder AWOS site.

Hail, Scurry

When
September 16, 4:00 PM CST to 4:05 PM CST
Where
Scurry County, 0.74 mi W of Snyder
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.719, -100.913

A thunderstorm moved across Scurry County and produced half dollar to ping pong ball size hail in Snyder.

Thunderstorm Wind, Scurry

When
September 16, 4:00 PM CST to 4:02 PM CST
Where
Scurry County, 0.88 mi NNE of Winston
Measured
70 kt (81 mph) estimated gust
Property damage
$70,000
Reported by
Public
Coordinates
32.712, -100.916

A thunderstorm moved across Scurry County and produced wind damage in Snyder. A storm survey was conducted and it was determined that the winds were 75 to 85 mph. There was heavy roof and carport damage in Snyder. There was a roof blown off of a business, and a store was filled with insulation and rain water. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
September 16, 4:00 PM CST to 4:01 PM CST
Where
Scurry County, 1.07 mi NW of Winston
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.712, -100.931

A thunderstorm moved across Scurry County and produced wind damage in Snyder. A damage survey was conducted and it was determined that the wind speed ranged from 60 to 85 mph. There was damage to power lines, telephone poles, and trees. The cost of damage is a very rough estimate.

Thunderstorm Wind, Scurry

When
September 16, 4:01 PM CST
Where
Scurry County, 2.3 mi SSW of Winston
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
32.668, -100.931

A thunderstorm moved across Scurry County and produced a 81 mph wind gust at the Snyder Mesonet site.

Thunderstorm Wind, Scurry

When
September 16, 4:05 PM CST
Where
Scurry County, 2.36 mi NNE of Cemetary
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.710, -100.860

A thunderstorm moved across Scurry County and produced a 69 mph wind gust at the Snyder Mesonet site.

Hail, Ward

When
September 16, 4:40 PM CST to 4:45 PM CST
Where
Ward County, 1.09 mi NE of Grandfalls
Measured
1 in hail
Reported by
Public
Coordinates
31.340, -102.855

Hail, Ector

When
September 16, 5:52 PM CST to 5:57 PM CST
Where
Ector County, 1.35 mi SSE of Greenfield Acres
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.851, -102.394

Tornado, Ector

When
September 16, 5:53 PM CST to 5:55 PM CST
Where
Ector County, 3.59 mi W of Odessa Ector Co Arpt to 3.58 mi WNW of Odessa Ector Co Arpt
Rating
EF0
Path length
0.35 mi
Path width
200 yd
Reported by
Broadcast Media
Coordinates
31.926, -102.441

A thunderstorm moved across Ector County and produced a brief tornado near Odessa in an open field. A local TV meteorologist sent a video and a photo of the tornado. No damage was reported with this tornado so there was not a damage survey and it was rated as an EF-O. The path length and width were estimated.

Flash Flood, Mitchell

When
September 16, 6:08 PM CST to 8:00 PM CST
Where
Mitchell County, 0.42 mi ENE of Colorado City to 0.56 mi SSE of Colorado City
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.403, -100.844

Heavy rain fell across Mitchell County and produced flash flooding in and south of Colorado City. Cones were put out for a section of highway South 208 at the Lake Champion turnoff. Rapid water is flowing over the road. The cost of damage is a very rough estimate.

Hail, Dawson

When
September 16, 8:10 PM CST to 8:15 PM CST
Where
Dawson County, Lamesa
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.730, -101.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyThe tornado archive for Texas, 2016Warnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657215, 657225, 657235, 657315, 657317, 657240, 657241, 657242, 657247, 657335, 657278, 657264.